Breaking up with Tamoxifen

(Two in one day.. I know; I’m sorry! But PLEASE read this one 🙂 )

 

I am very seriously considering no longer taking Tamoxifen.

I never thought I would say that.

I never thought I would say that because I do whatever my oncologists tell me to do. And I honestly think that if Dr. Howard (my Childhood oncologist) told me to take it, I would NEVER consider dropping it.

Let’s be honest, he is a better doctor than my current oncologist.  (No worries, she doesn’t read my blog. Not even sure she would recognize me on the street or remember that I was about to get married the last time I saw her.)

I am kind of shocked at myself for even considering dropping the drug. I love modern medicine. Really.

When people insult chemotherapy I take that personally because I went through it in all of my glory and it was WORTH IT. I won’t let anyone tell me it was not worth it and green tea would have done the job much easier.

And well, I knew all the statistics when I started taking Tamoxifen and I kind of knew what to expect and I knew it wouldn’t be pretty. I told myself ‘it ain’t chemo’ and got on with it.

So, in a week I set the date for my second mastectomy. The stats are still the same this month as they were before. After my second mastectomy, chances of reoccurrence are 1%, with or without the Tamoxifen.

I’m not really feeling listing why I want to drop it from my regimen after surgery, but I do want to know how you all feel about this. If you have not taken the drug, the side effects are insane. Feel free to do some research, because it’s not just hot flashes and butt expansion. The unlisted ones are also insane (for example, lightening fast stabbing headaches up to 40 times an hour. I counted this morning. I know it is PROBABLY the Tamoxifen because of previous conversations with my medical team and because I left my meds at home when I went to the beach with Camp… and they stopped. They came back about 2 weeks after I came home and resumed meds.).

 

So, tell me ‘bout it. Pros and cons from your vantage point? Any experience??

(yes, I know I need to talk to my medical team about it. I will. But I’m talking to you first!)

Advertisements

13 thoughts on “Breaking up with Tamoxifen

  1. I totally understand how you feel. I was on Femara, and the side effects were horrible. When one side effect waned, another began. I, too, thought seriously about not continuing; however, I decided to continue taking it because I wanted to know that I did everything possible to keep the breast cancer from returning. No one can tell you what to do, though some will try. It has to be your decision; just weigh everything and be at peace with your decision. After I took Femara for about 2 1/2 or 3 years, the side effects began to lessen, and the last year there were very few. I hope what I have said helps a little. Just knowing that someone understands the severity is helpful–most people had no idea how bad I felt and how much pain I had, and I am sure you are finding much of the same.

    • Good luck! Mine weren’t bad, then they were. Then just some were bad. Then crazy junk started happening (like the headaches), I stopped sleeping, I have intense bone pain, etc etc… All on top of gradual weight gain (about 2-3 lbs a month since starting), hot flashes and about every side effect listed :/ and once I have my last mastectomy my risk of reoccurrence is no different with or without it… Soooo blah. Screw tamoxifen.

    • I am not sure. I will make sure I talk to her about all of my options. Right now, the fact that my chance of re-occurrence is the same with or without the Tamoxifen is really making me think this is not the medicine for me.
      I can only assume that there must be something else… if there isnt, maybe she will start to work with me when it comes to controlling some of the side effects, because as of now.. she says they are not side effects so that Ill keep taking it. It is insanely frustrating.

        • I can get on Blakes, but I have been advised to wait.
          My insurance is not an issue here, actually. I go to the best hospital in the state and work with a well known team.. I think I just got shoved to this oncologist because she needed more patients. We def dont click. However, my surgeon more than makes up for it and any questions my onco refuses to answer or avoids I ALWAYS take to them as well. And get answers. It kind of sucks that I have to do that… but it is the only way I can have piece of mind.
          I mean, you all know what it’s like ‘after cancer’. Lightening headaches like Im having sent me into a google frenzy. Bone pain, uterine pain, blurry vision. Google. Then I ask my doctor because I know Ive read the absolute worst. and when she brushes it off by simply saying, ‘it is not the Tamoxifen’ and offers no other option or testing, my brain goes somewhere really not pleasant. So I ask my surgical team (They only do breast cancer surgeries and such) what they know about it… and THEN i get piece of mind. What is even better is that if they don’t know.. they make a note in my file and find out so they can call me in a few days and tell me.
          But my treatment is not their job. I am really hoping that I can talk to them about pairing me with someone else while I have my visit next week.

          • I guess that all might sound weird. At UAB when you are diagnosed you have your first appointment in Breast Health and are paired with a surgeon, radiologist and oncologist. Even if you might end up not needing them all. From that point, they all work together while planning out your treatment and meet as a board when figuring out anything about your personal treatment. However, you never meet with them as a team again.
            I started out with one onco in the beginning and she left for medical reasons, so she was replaced with my current onco about 3 months into my treatment.
            maybe that makes it make more sense.

  2. I was on Tamoxifen from Feb 2013 until October 2013. Eight months. In that time I had several side effects. For one, my eye sight changed. It became blurry. Coincidence? I don’t know. The main side effect for me was vaginal side effects. Extreme dryness, bleeding. Swelling in my feet and ankles. The worse side effect that I had though was a blood clot in October. Because of the blood clot I had to stop taking Tamoxifen. I had to have my ovaries removed in November. I am now taking Arimidex. It isn’t fun either. So far I am already experiencing pain in my hips, lower back, and in my thumbs (isn’t that strange??) This cancer stuff sucks! I am 38. I was diagnosed at 37. 98% estrogen positive. I do not look forward to 9 more years of this stuff.

    Good luck in whatever you decide. I do urge you to speak to your oncologist. I have been blessed with a wonderful oncologist who really listens to me and takes her time..doesn’t rush.

    • Good luck to you! The blurry vision is rough! I refuse to drive at night anymore. I’m 28 and was diagnosed a year ago this month. I’ve been having a lot of chest pain so I’m terrified of blood clots! That must have been terrifying!
      I know that I was spoiled by my childhood oncologist- he is amazing. But even if I stop the comparisons, I know this is not what I need in a doctor. I will speak to her!
      I’m going to follow your blog so I can keep up with your story if that’s okay 🙂

      • I was diagnosed on August 17, 2012. I cannot imagine going through a cancer diagnosis twice. You must be a very strong lady! I am thankful that I have a ton of family support and that was a huge help during treatment. I plan to read your blog also.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s